Nebraska, 2007Tornado and Hail in Nebraska, March 28, 2007
March 28, 2007 · NWS GLD · 5 events in 1 county or zone
A major Spring storm system affecting the Central High Plains produced 16 tornadoes and flash flooding, in addition to severe hail and wind. This was the most tornadoes reported in a single day in the Goodland County Warning Area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $460,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major Spring storm system affecting the Central High Plains produced 16 tornadoes and flash flooding, in addition to severe hail and wind. This was the most tornadoes reported in a single day in the Goodland County Warning Area. The most significant tornado was an EF2 which began in Sherman county and moved north across most of Cheyenne county in Kansas. Four homesteads suffered significant property damage along the 36 mile path length. In addition to the EF2 tornado, there were three EF1 and twelve EF0 tornadoes stretching from Greeley county Kansas into Dundy county Nebraska. No injuries or fatalities occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 28, 12:18 PM MST, 6 hours 59 minutes earlier.
Area forecast discussion, Mar 28, 12:18 PM MST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
118 PM MDT WED MAR 28 2007
.DISCUSSION...
SPRAWLING UPPER LOW WILL DOMINATE THE SHORT TERM FORECAST PERIOD. IT
WILL BE A VERY SLOW MOVING SYSTEM. IN THAT REGARD THE GFS AND EC
WILL BE THE PREFERRED MODEL SOLUTIONS. WIDESPREAD PRECIPITATION WILL
DEVELOP THIS AFTERNOON AND TONIGHT ALONG/AHEAD OF PACIFIC FRONT.
VERY DIFFLUENT FLOW ALOFT AHEAD OF CLOSED LOW WILL SUPPORT LONG
LIVED CONVECTION. IN ADDITION...DEEP LAYER FLOW WILL BE NEARLY
PARALLEL TO SURFACE FRONT/EXPECTED STORM MOTION...SUGGESTING
TRAINING CELLS A POSSIBILITY. MODEL QPF THROUGH THURSDAY AFTERNOON
SUPPORTS WIDESPREAD 1 PLUS AMOUNTS IN EASTERN CWA...BUT LOCALLY
HIGHER AMOUNTS CERTAINLY POSSIBLE. FLASH FLOOD WATCH HOISTED TO
COVER THIS SCENARIO.
SHOULD SEE A BREAK IN PRECIPITATION LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT UNDER THE DRY SLOT. IN FACT...IF EC AND GFS ARE RIGHT
DRY SLOT WILL CONTINUE INTO FRIDAY AS SECONDARY VORT LOBE TRACKS
WELL SOUTH AND KEEPS THE AREA DRY. NONETHELESS...WILL CARRY SOME
SLIGHT AND LOW CHANCE POPS FOR SNOW THURSDAY NIGHT IN FAR WESTERN
AREAS WHERE WRAPAROUND PRECIP MAY MIGRATE OUT OF CENTRAL COLORADO.
BY SATURDAY SYSTEM WILL BE LIFTING OUT INTO THE UPPER MIDWEST WITH
DRY WESTERLY FLOW/SUBSIDENCE OVER THE AREA.
LONG TERM (SUNDAY - WEDNESDAY)...MODELS SHOW FAST ZONAL FLOW OVER
THE FORECAST AREA BEHIND DEPARTING UPPER SYSTEM. ONLY SHORTWAVE
TROUGH OF NOTE APPEARS TO STAY WELL NORTH OF THE AREA SUNDAY NIGHT
AND MONDAY. IT WILL PUSH A COLD FRONT THROUGH WITH TEMPERATURES
COOLING FOR EARLY NEXT WEEK. OTHER WEAK VORTICITY MAXES WILL BE
EJECTING OUT OF THE ROCKIES ON A REGULAR BASIS...BUT AT THIS POINT
THEY LOOK TO BE LACKING MOISTURE FOR PRECIPITATION. WILL FOLLOW HPC
GUIDANCE FOR ALL MAJOR WEATHER PARAMETERS THIS PERIOD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
KSZ001>004-013>016-027>029-041-042.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR KSZ002>004-014>016-028-029.
NE...WIND ADVISORY UNTIL 6 PM MDT /7 PM CDT/ THIS AFTERNOON FOR
NEZ079>081.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR NEZ080-081.
CO...WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR COZ090>092.
&&
JDKHazardous weather outlook, Mar 28, 9:55 AM MST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT WED MAR 28 2007
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT WED MAR 28 2007 /1155 AM CDT WED MAR 28 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS OF THE
TRI-STATE AREA TODAY PRODUCING LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINFALL. TORNADOES ARE ALSO POSSIBLE.
ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A PACIFIC COLD FRONT WHICH
WILL EXTEND ROUGHLY ALONG THE CO-KS BORDER BY MID-AFTERNOON. THE
COLD FRONT WILL MOVE VERY SLOWLY EAST THROUGH THE EVENING HOURS. BY
6 PM MDT...THUNDERSTORMS WILL BECOME MORE NUMEROUS AND DEVELOP INTO
A LINE OF STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS. TORNADOES WILL ALSO BE POSSIBLE
ESPECIALLY FOR ANY DISCRETE CELLS WHICH FORM. STORM MOTION WILL BE
NORTH-NORTHEAST AT 50 MPH. DESPITE THE FAST STORM MOTIONS...
TRAINING OF THUNDERSTORMS WILL PRODUCE THE POTENTIAL FOR FLASH
FLOODING THIS EVENING AND OVERNIGHT...MAINLY EAST OF HIGHWAY 25.
DURING THE EVENING AND OVERNIGHT HOURS THE LINE WILL SLOW ITS
EASTWARD PROGRESSION. THE LOW LEVEL JET WILL REDEVELOP AND IN TURN
RE-ENERGIZE THE LINE OF STORMS. THE THREAT FOR HEAVY RAIN AND
FLOODING WILL CONTINUE OVERNIGHT.
A WIND ADVISORY IS IN EFFECT FROM NOON MDT (1 PM CDT) UNTIL 6 PM
MDT (7 PM CDT). STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE
TRI-STATE AREA...ESPECIALLY WEST OF HIGHWAY 83. WIND GUSTS TO 45
MPH ARE EXPECTED.
EXTREME FIRE DANGER WILL DEVELOP SHORTLY AFTER NOON MDT AS
RELATIVE HUMIDITY VALUES BEHIND THE DRYLINE FALL TOWARD 20
PERCENT AND STRONG SOUTH TO SOUTHWEST WINDS CONTINUE BLOW ACROSS
THE AREA. OUTDOOR BURNING OF ANY TYPE IS STRONGLY DISCOURAGED
TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT).
DDT/DLF
In the hours before
Local storm report, Mar 28, 6:32 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO 9 S BIRD CITY 39.62N 101.53W
03/28/2007 CHEYENNE KS TRAINED SPOTTER
LARGE WEDGE
0730 PM TORNADO 9 S BIRD CITY 39.62N 101.53W
03/28/2007 CHEYENNE KS TRAINED SPOTTER
LARGE WEDGE TORNADO
&&
KJAMESLocal storm report, Mar 28, 6:40 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL CHEYENNE WELLS 38.82N 102.35W
03/28/2007 E1.00 INCH CHEYENNE CO TRAINED SPOTTER
&&
KJAMESLocal storm report, Mar 28, 6:41 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TORNADO 12 NW TRIBUNE 38.59N 101.91W
03/28/2007 GREELEY KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS TORNADO CROSSING COUNTY LINE
&&
MWMLocal storm report, Mar 28, 6:54 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 1 N CHEYENNE WELLS 38.83N 102.35W
03/28/2007 E0.88 INCH CHEYENNE CO TRAINED SPOTTER
&&
KJAMESLocal storm report, Mar 28, 6:55 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TORNADO 1 E BIRD CITY 39.75N 101.51W
03/28/2007 CHEYENNE KS STORM CHASER
DESCRIBED BY MEDIA AS 1/2 MILE WIDE TORNADO WITH POWER
FLASHES. VIEWED FROM 2 MILES SOUTH OF MCDONALD LOOKING
WEST TOWARD BIRD CITY
&&
MWMLocal storm report, Mar 28, 7:04 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL ST. FRANCIS 39.77N 101.80W
03/28/2007 E2.00 INCH CHEYENNE KS PUBLIC
&&
KJAMESTornado, Dundy
- When
- March 28, 7:17 PM MST to 7:36 PM MST
- Where
- Dundy County, 3 mi SE of Benkelman to 8 mi NNE of Benkelman
- Rating
- EF1
- Path length
- 12 mi
- Path width
- 440 yd
- Property damage
- $460,000
- Reported by
- Law Enforcement
- Coordinates
- 40.019, -101.490
Tornado moved into county from northern Cheyenne county, Kansas 3 miles SE of Benkelman, and dissipated 8 miles NNE of Benkelman. Total path length of the tornado was 15 miles, with 12 of those miles being in Dundy county. Three homes were affected by the tornado east of Benkelman, with one home north of Hwy 34 losing its roof and suffering significant property damage, including loss of a barn and other outbuildings. Other homes south of Hwy 34, just north of the golf course experienced damage, including loss of a garage and carport at one location, and garage and grain bins destroyed at another. The golf course experienced significant tree damage as well.
Hail, Dundy
- When
- March 28, 7:20 PM MST
- Where
- Dundy County, Benkelman
- Measured
- 4.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.050, -101.530
Hail, Dundy
- When
- March 28, 7:31 PM MST
- Where
- Dundy County, Benkelman
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.050, -101.530
Estimated 50 mph winds also occurred.
Hail, Dundy
- When
- March 28, 7:32 PM MST
- Where
- Dundy County, 11 mi NE of Benkelman
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.162, -101.383
Hail, Dundy
- When
- March 28, 8:00 PM MST
- Where
- Dundy County, 15 mi N of Max
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.337, -101.400
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, March 28, 20072 deaths · 9 injured · $4.0 million · EF3 · 6 events
- Tornadoes and Flash Flood in Texas, March 28 to 29, 20071 death · 5 injured · $3.8 million · EF3 · 87 events
- Tornadoes and Flash Flood in Oklahoma, March 28 to 29, 20072 deaths · $183,000 · EF2 · 13 events
- Tornadoes and Hail in Kansas, March 28 to 29, 2007$776,000 · EF3 · 36 events
- Tornadoes and Flash Flooding in Kansas, March 28 to 29, 2007$2.5 million · EF2 · 43 events
- Tornadoes and Hail in Nebraska, March 28 to 29, 2007$1.4 million · EF2 · 32 events
- Tornadoes and Hail in Texas, March 28, 2007$185,000 · EF2 · 4 events
- Blizzard and Winter Storm in Wyoming, March 28 to 30, 20074 injured · $130,000 · 15 events
- Lightning Strike in Tennessee, March 28, 2007$500,000 · 1 event
- Hail in North Carolina, March 28, 2007$100,000 · 2 in hail · 12 events
- Tornadoes and Hail in Texas, March 28, 2007$35,000 · EF1 · 8 events
- Flash Flood and Hail in Texas, March 28 to 29, 2007$35,000 · 1.75 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20367, 20126, 20127, 20128, 20129.